Wisconsin, 2023

Flood in Wisconsin, April 21 to 25, 2023

April 21 to 25, 2023 · NWS ARX · 1 event in 1 county or zone

A strong spring storm in the middle of April provided over 20 of snow on a deeper than average snowpack in central to northern Wisconsin, quickly followed by anomalously warm temperatures and rapid melting. 93 ft above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A strong spring storm in the middle of April provided over 20 of snow on a deeper than average snowpack in central to northern Wisconsin, quickly followed by anomalously warm temperatures and rapid melting. The Yellow River at Necedah slowly rose and crested at 15.93 ft during the afternoon of April 22nd, which is 0.93 ft above flood stage. Lesser crests of 15.14 ft, 15.52 ft, and 15.66 ft were recorded on April 21st, April 23rd, and April 24th, respectively. The combination of this strong spring storm and subsequent flooding impacts resulted in the Governor of Wisconsin declaring of State of Emergency on April 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 21, 1:24 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 21, 1:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
224 PM CDT Fri Apr 21 2023

.DISCUSSION...(This evening through Friday)
Issued at 224 PM CDT Fri Apr 21 2023

Key Messages:

 - Passing showers for some again on Saturday with cool conditions
   settling into the region through the weekend.

 - Quiet weather is anticipated for most through the new work
   week. Near to below seasonable conditions are anticipated for
   the next several days with a slight warming trend towards the
   end of the week.

Rest of today through Saturday night...

Primary forecast detail today and tomorrow will be passing
rain/snow showers. Evident early this afternoon in southeast
Minnesota, upstream into the Northern Plains. The upper level
trough evident in satellite water vapor imagery over the Arrowhead
of Minnesota. Surface frontal/convergence zone evident on
automated observations from north-central Wisconsin across
southern Minnesota. High resolution model soundings (RAP/HRRR
21.15/18Z) show slight instability through tomorrow with the
ongoing lower level cold air advection. Low level lapse rates are
expected to be greater than 7 C/km for much of the afternoon and
evening, continuing and perpetuating the snow/rain shower chances.
While I have veered further towards more snow than rain, diurnal
influences may result in more rain being mixed in. Within the
thicker stratus over central Minnesota, temperatures have
struggled to increase into the late morning. Will need to be
closely tracked over the next couple hours. If April sun angle can
exert more influence than thick stratus can inhibit temperatures
in the mid 30s, more rain will need to be introduced into the
forecast.

Similar conditions expected for tonight and tomorrow, primarily in
central to eastern Wisconsin. Have kept 50% pops for west-central
Wisconsin overnight with high resolution soundings keeping slight
instability. However, limited confidence given overnight diurnal
cooling. Tomorrow, the upper level trough farther east results in
northwest flow and continual cold air advection. Again, high
resolution soundings and ensemble guidance suggest scattered to
numerous snow/rain showers as previously mentioned. Increase in low
level lapse rates and instability with daytime warming expected for
much of the day. Have increased PoPs over all given guidance given
quasi-persistent pattern in place.

Next week...

High pressure settling into the region will bring a break of any
widespread accumulating precipitation chances for the start of the
new work week. Northwesterly flow will dominate aloft as an upper
level low holds over southern Ontario through mid week. A lobe of
shortwave energy rotating around the mid to upper level system does
introduce some low end rainfall chances (<30%) for portions of
northeast Iowa translating eastward into far southern Wisconsin
Monday night. There are still some disagreements among the model
guidance on how the upper flow pattern will exactly evolve with any
incoming shortwave troughs and associated precipitation chances, so
will continue with the blended model guidance. After mid week, a
short wave trough is anticipated to slide through the southern CONUS
keeping the highest chances for accumulating precipitation south of
the region. Otherwise, will be keeping an eye on the next best
chances for widespread precipitation across the local region at the
end of the week. Confidence has increased from the previous forecast
of 20-40% to now 30-50%.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri Apr 21 2023

A trough is pivoting across the area today, with cold air
advection behind it. This is resulting in scattered to numerous
mixed precipitation showers. Passing rain or snow showers may
temporarily reduce visbys at both KRST and KLSE this afternoon and
evening. However ,have not introduced visby restrictions at
either TAF site for 18Z issuance with limited spatial continuity
and confidence. Otherwise, VFR conditions expected for much of the
TAF period before MVFR-IFR cigs return late tonight. Similar
showers expected for tomorrow with limited change in the pattern.

&&

.HYDROLOGY...
Issued at 224 PM CDT Fri Apr 21 2023

The latest forecasts for the mainstem Mississippi River are nearly
similar to last evening's forecast update regarding timing and
magnitude of the crest. Will note that for locations south of L&D 9
where the Wisconsin River flows into the Mississippi River and just
downstream, similar levels are still anticipated. However, these
levels been delayed another 6-24 hours compared to the previous
forecast.

Regarding the meteorological conditions, there is little
to no accumulating widespread precipitation anticipated over the
next several days. The river forecasts will be refined as details
become clearer on how the water continues to route downstream.
Looking at the end of the week, accumulating precipitation chances
return. With the preceding drying days, this precipitation is not
anticipated to amplify the flood crests, but rather prolong the
flooding then delaying the water recession.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Peters/JAR
AVIATION...JAR
HYDROLOGY...Peters
Hazardous weather outlook, Apr 21, 4:00 AM CST, 11 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CDT Fri Apr 21 2023

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
221100-
Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
500 AM CDT Fri Apr 21 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding is occurring along the Mississippi River and some of its
Wisconsin tributaries.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding will continue along the Mississippi River for several
weeks. The flooding on some of its Wisconsin tributaries will
persist into early next week.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-221100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
500 AM CDT Fri Apr 21 2023

This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Juneau

When
April 21, 3:00 PM CST to April 25, 12:00 AM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
44.026, -90.073

The Yellow River at Necedah crested at 15.93 ft on April 22nd, which is 0.93 ft above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096449.